Alert archive / Minnesota / Special Weather Statements in 2010

Special Weather Statement, NWS Twin Cities, MN

July 5, 201010 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 5, 2010, 11:49 AM CDT for 10 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2010, 11:49 AM CDT (16:49 UTC)
Expired
Jul 5, 2010, 12:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WWUS83 KMPX 051649
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT MON JUL 5 2010

MNZ060>063-069-070-076>078-083>085-092-093-WIZ023-024-026-051730-
ANOKA-BLUE EARTH-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
SUEUR-PEPIN-PIERCE-RAMSEY-RICE-SCOTT-ST.
CROIX-STEELE-WASECA-WASHINGTON-
1149 AM CDT MON JUL 5 2010

AT 1130 AM...FUNNEL CLOUDS WERE REPORTED NEAR COTTAGE GROVE AND JUST 
TO THE SOUTH OF NORTHFIELD. THE FUNNEL CLOUDS WERE OCCURRING IN A 
BAND OF SHOWERS THAT STRETCHED FROM NEW RICHMOND WISCONSIN THROUGH 
NORTHFIELD TO NEAR BLUE EARTH MINNESOTA. 

THE SHOWERS ARE DRIFTING VERY SLOWLY TO THE WEST. MORE FUNNEL CLOUDS 
WILL BE POSSIBLE WITH THE SHOWERS THIS AFTERNOON ACROSS WEST CENTRAL 
WISCONSIN...EAST CENTRAL MINNESOTA...INCLUDING THE TWIN CITIES 
METRO...AND SOUTH CENTRAL AREAS OF MINNESOTA.  

LAT...LON 4352 9423 4520 9322 4520 9218 4442 9215
      4445 9241 4436 9244 4436 9254 4419 9256
      4419 9304 4353 9306
TIME...MOT...LOC 1642Z 090DEG 8KT 4439 9319

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 9:23 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 9:23 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 AM CDT MON JUL 5 2010

.UPDATE...

MORNING ANALYSIS IS SHOWING A STATIONARY FRONT MEANDERING FROM
WESTERN WI THROUGH CENTRAL IA. THE RUC INDICATES THAT ML MUCAPE
IS INCREASING ALONG AND WEST OF THE FRONTAL BOUNDARY. THIS IS
ESPECIALLY TRUE ACROSS THE TWIN CITIES WHERE A BIGGER WHOLE IN THE
CLOUDINESS EXISTS. THE HRRR REFLECTIVITY PROGS ARE SHOWING
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY EARLY THIS
AFTERNOON ACROSS EAST CENTRAL THROUGH SOUTH CENTRAL MN AS WELL AS
ACROSS WI. THEREFORE...ISSUED A MORNING UPDATED TO PUSH OUR POPS
FURTHER WEST FOR THIS AFTERNOON AND COVER MUCH OF THE MN CWA.

&&

.DISCUSSION... /ISSUED 217 AM CDT MON JUL 5 2010/

NOT MUCH OF ANY TYPE OF SFC TROUGH OR FRONTAL BOUNDARY ACROSS THE
UPPER MIDWEST AS TEMPS AND HUMIDITY LEVELS REMAIN NEARLY UNIFORM
...WITH MAYBE THE EXCEPTION IN THE FAR NW CWA. BUT EVEN IN THIS
AREA... DEW PTS REMAIN IN THE LOWER 60S.

TRYING TO FIND ANY TYPE OF CONVERGENCE ZONE/AREA ASSOCIATED WITH
SHRA/TSRA ACROSS FAR SE MN EARLY THIS MORNING. REGIONAL VWP
INDICATED SW FLOW AT ARX...WITH NRN FLOW ACROSS EASTERN MN.
HOWEVER...SOUTHERN IA HAS VWP WNDS AT 92H FROM THE E WHICH MEANS
ANY SFC FEATURE ACROSS THE UPPER MIDWEST HAS MOVED OR DISSIPATED
ACROSS N WIS OVERNIGHT. WITH THE EASTERN FLOW ACROSS S
IA...ANOTHER BOUNDARY OR SFC LOW WILL LIKELY BE DEVELOPING OR
FORMING IN A LARGE CONVECTIVE COMPLEX IN SE IA. THEREFORE...MORNING
FORECAST IS HIGHLY DEPENDENT ON THIS SFC FEATURE ALONG WITH THE
UPPER LEVEL FLOW WHICH WILL LIKELY KEEP THE BULK OF THE
PRECIPITATION ACROSS WISCONSIN...OR MAYBE IN FAR SE MN DURING THE
DAYTIME HRS. FORECAST CONFIDENCE REMAINS LOW IN THE SE 1/3 CWA DUE
TO ANY TYPE OF SFC FEATURE THAT DEVELOPS FURTHER NW AND BRINGS
MORE SHRA/TSRA INTO S MN THIS AFTN.

THE NEXT WX FEATURE OF CONCERN IS ACROSS COLORADO...WITH A LARGE
AREA OF HIGH PW VALUES SURGING NORTHWARD ACROSS THE SOUTHERN
PLAINS. ALTHOUGH MODELS DUE HAVE SOME TIMING ISSUES WITH THIS WAVE
AS IT MOVES E...THEN NE ACROSS THE MIDWEST LATER TODAY...AND INTO
TONIGHT...CONSISTENCY WITH THE EC AND THE CURRENT NAM/WRF ON THIS
WAVE REFLECTS SOME HIGHER POPS ACROSS THE SE 1/3 OF CWA
OVERNIGHT.

THE LARGE SCALE UPPER TROUGH THAT HAS BEEN CONSISTENT ACROSS
WESTERN CANADA...AND THE NORTHERN ROCKIES FOR THE PAST WEEK OR
TWO...MAY FINALLY MOVE EASTWARD AND ALLOW FOR A SIGNIFICANT SHRT
WV/FRONTAL BOUNDARY TO MOVE ACROSS THE UPPER MIDWEST BY LATE
WEDNESDAY/THURSDAY. TIMING REMAINS A CONCERN...BUT OVERALL TRENDS
INDICATE AT LEAST SOME PRECIPITATION AS IT MOVES THROUGH...ALONG
WITH DRIER WX BY THE END OF THE WEEK. THE OVERALL PATTERN BY THE
WEEKEND LOOKS TO BE SEASONABLE WITH W/NW FLOW WITH DOES SOMETIMES
PLAY HAVOC WITH SHRT WAVES MOVING SE ACROSS WESTERN CANADA...AND
INTO THE NORTHERN U.S.

&&

.AVIATION... /12Z TAF ISSUANCE/
IN THE NEAR TERM...PATCHY DENSE FOG WILL BE A PROBLEM OVER SOUTHEAST
MN AND WEST CENTRAL WISCONSIN THIS MORNING. THE FOG IS EXPECTED TO
LIFT AND BURN OFF BY 930 AM.  QUASI-STATIONARY FRONT WILL CONTINUE
TO BE THE MAIN FOCUS FOR DEVELOPMENT TSRA THIS AFTERNOON AND
TONIGHT. MINOR SHORTWAVE TROUGH EXPECTED TO LIFT NORTHEAST LATER
TODAY AND TONIGHT. CLOUD AND CEILING HEIGHTS GENERALLY BETWEEN
4000-6000 FEET AGL.  NOT MUCH CHANGE IN AIRMASS AS MENTION IN THE
DISCUSSION ABOVE...SO ANOTHER BOUT OF FOG LATER TONIGHT OVER WEST
CENTRAL WISCONSIN.  WEAK SFC PRESSURE GRADIENT...WINDS VARIABLE
UNDER 10 KNOTS.

KMSP...PATCHY FOG EAST OF THE AIRPORT THIS MORNING...CONDS REMAINING
VFR WITH SCATTERED TO BROKEN CUMULUS CLOUDS DEVELOPING MID MORNING.
ISOLD TSRA DEVELOPING THIS EVENING...WITH WEATHER CONDITIONS
LOWERING TO MVFR WITH CEILINGS LOWERING AROUND 2000-3000 FEET AGL
AND VSBLS 3-5 MILES IN RAIN/TSRA.  WINDS LIGHT AND VARIABLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT/JVM
Hazardous weather outlook, Jul 5, 10:05 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT MON JUL 5 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1005 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT.

THE MINNESOTA RIVER...DOWNSTREAM FROM NEW ULM THROUGH SAVAGE REMAINS
NEAR OR ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT.
THE THREAT OF SEVERE THUNDERSTORMS THIS WEEK REMAINS LOW.

THE MINNESOTA RIVER WILL REMAIN NEAR OR ABOVE FLOOD STAGE FROM
NEAR NEW ULM...DOWNSTREAM TO SAVAGE THROUGH MIDWEEK.
SEE THE LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 11:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT MON JUL 5 2010

MNZ060>063-069-070-076>078-083>085-092-093-WIZ023-024-026-051730-
ANOKA-BLUE EARTH-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
SUEUR-PEPIN-PIERCE-RAMSEY-RICE-SCOTT-ST.
CROIX-STEELE-WASECA-WASHINGTON-
1149 AM CDT MON JUL 5 2010

AT 1130 AM...FUNNEL CLOUDS WERE REPORTED NEAR COTTAGE GROVE AND JUST
TO THE SOUTH OF NORTHFIELD. THE FUNNEL CLOUDS WERE OCCURRING IN A
BAND OF SHOWERS THAT STRETCHED FROM NEW RICHMOND WISCONSIN THROUGH
NORTHFIELD TO NEAR BLUE EARTH MINNESOTA.

THE SHOWERS ARE DRIFTING VERY SLOWLY TO THE WEST. MORE FUNNEL CLOUDS
WILL BE POSSIBLE WITH THE SHOWERS THIS AFTERNOON ACROSS WEST CENTRAL
WISCONSIN...EAST CENTRAL MINNESOTA...INCLUDING THE TWIN CITIES
METRO...AND SOUTH CENTRAL AREAS OF MINNESOTA.

LAT...LON 4352 9423 4520 9322 4520 9218 4442 9215
      4445 9241 4436 9244 4436 9254 4419 9256
      4419 9304 4353 9306
TIME...MOT...LOC 1642Z 090DEG 8KT 4439 9319

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:09 PM CDTAreal Flood AdvisoryMPXCarver, Hennepin, Scott3 hr
Jul 5, 2:52 PM CDTAreal Flood AdvisoryMPXDakota, Hennepin, Ramsey, Scott3 hr
Jul 5, 3:57 PM CDTSpecial Weather StatementMPXSherburne48 min
Jul 5, 6:47 PM CDTSpecial Weather StatementMPXMeeker, Renville118 min

Nearby

Special Weather Statements in Minnesota, 2010Special Weather Statements in Wisconsin, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.